Hail, Logan
- When
- May 24, 5:50 PM CST to 5:51 PM CST
- Where
- Logan County, 4 mi SW of Beason
- Measured
- 1 in hail
- Reported by
- Mesonet
- Coordinates
- 40.109, -89.254
An unseasonably hot and humid airmass was in place across central Illinois on May 24th with afternoon high temperatures reaching the lower 90s. A weak upper-level disturbance interacted with the unstable environment to produce scattered thunderstorms during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An unseasonably hot and humid airmass was in place across central Illinois on May 24th with afternoon high temperatures reaching the lower 90s. A weak upper-level disturbance interacted with the unstable environment to produce scattered thunderstorms during the evening. A few of the storms produced hail and gusty winds. The storms were very slow moving, so copious amounts of rainfall produced flash flooding in a few spots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 24, 2:05 PM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 305 PM CDT MON MAY 24 2010 .DISCUSSION... ISSUED 305 PM CDT MON MAY 24 2010 MAIN CONCERNS CONTINUE TO BE PCPN CHANCES THROUGH THURSDAY AND AGAIN EARLY NEXT WEEK...ALONG WITH TEMP FORECAST. MODELS IN FAIR AGREEMENT AND LOOK REAL GOOD WITH OVERALL UPPER LEVEL PATTERN AND SFC FEATURES...OR THE LACK OF SFC FEATURES. A BLEND OF ALL SHORT TERM MODELS LOOKS GOOD FOR THIS PACKAGE. AN ENSEMBLE BLEND LOOKS GOOD FOR THE EXTENDED FORECAST. SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT WARM AND HUMID AIRMASS WILL REMAIN OVER THE REGION FOR THE NEXT COUPLE OF DAYS. HOWEVER...THERE IS NOT ANY REAL SFC BOUNDARIES FOR ORGANIZED CONVECTION TO TAKE PLACE...SO ALL THAT IS LEFT IS SCT CU. HOWEVER...WILL KEEP MENTION OF SCT OR ISOLD THUNDERSTORMS IN FORECAST FOR THIS EVENING. WITH SIMILAR AIRMASS/SITUATION CONTINUING INTO WEDNESDAY...WILL KEEP SAME FORECAST GOING FOR NOW. WILL HAVE SCT/ISOLD THUNDERSTORMS IN AFTERNOON AND EARLY EVENING HOURS...FOLLOWED BY MOSTLY CLEAR SKIES AND DRY WEATHER. TEMPS WILL ALSO REMAIN ABOVE NORMAL IN THE MIDDLE TO UPPER 80S. BY THUR...THE RIDGE BREAKS DOWN SOME AND A WEAK SFC WAVE IS FORECAST TO MOVE ACROSS THE REGION. THIS WILL PROVIDE A BETTER CHANCE OF CONVECTION OVER THE AREA DURING THE DAY THURSDAY...SO WILL HAVE 30 POPS IN FORECAST FOR THUR. CONVECTION SHOULD DIMINISH AND/OR MOVE EAST BY EVENING...LEAVING IT DRY FOR THUR NIGHT. TEMPS WILL BE SLIGHTLY COOLER THURSDAY...BUT STILL ABOVE NORMAL. LONG TERM...FRIDAY THROUGH MONDAY DRY AND SLIGHTLY COOLER WEATHER WILL CONTINUE INTO THE NEXT WEEKEND AS UPPER LEVEL RIDGING IS NOW WEST OF THE AREA AND THE CWA WILL SEE NORTHERLY TO NORTHEASTERLY WINDS. THIS WILL CONTINUE THROUGH THE WEEKEND AS THE HIGH PRSS SHIFTS TO THE EAST. THERE IS ANOTHER FRONT THAT MIGHT MOVE INTO THE REGION SUNDAY NIGHT/MONDAY AND BRING ANOTHER CHANCE OF PCPN. HOWEVER...THIS IS FIRST FORECAST THAT IT HAS SHOWED UP...SO WILL WAIT FOR ADDITIONAL MODEL FORECAST BEFORE ADDING AND JUST HAVE SLIGHT CHANCE IN FORECAST FOR NOW. COOLER TEMPS LOOK TO BE ON TAP FOR THE EXTENDED AS SFC RIDGE SITS JUST TO THE NORTHWEST OF THE AREA GIVING US NORTHERLY TO NORTHEAST WINDS THROUGH MOST OF THE PERIOD. MEX GUIDANCE DID NOT LOOK TOO BAD...BUT ADJUSTED DOWNWARD A LITTLE. AUTEN && .AVIATION... ISSUED 1202 PM CDT MON MAY 24 2010 VFR CONDITIONS EXPECTED TO PREVAIL DURING THE TAF PERIOD. DIURNAL CUMULUS HAS BEEN RAPIDLY EXPANDING OVER THE NEXT COUPLE HOURS. WILL SEE SCATTERED TO BROKEN CLOUDS UNTIL NEAR SUNSET...THEN THESE CLOUDS WILL DISSIPATE. THEY ARE EXPECTED TO FORM AGAIN BEGINNING AROUND 15Z TOMORROW. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING...BUT EXPECTED COVERAGE IS TOO SMALL TO MENTION AT THIS TIME. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 306 PM CDT MON MAY 24 2010 ILZ027>031-036-037-040-041-047-049-050-251100- CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT- STARK-TAZEWELL-WOODFORD- 306 PM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...ALONG AND WEST OF THE ILLINOIS RIVER. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP. HOWEVER...MOST LOCATIONS WILL REMAIN DRY. THE ILLINOIS RIVER AT PEORIA WILL BE NEAR FLOOD STAGE THROUGH EARLY TUESDAY. DOWNSTREAM...FLOODING IS EXPECTED TO PERSIST FOR SEVERAL MORE DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY AFTERNOONS...AS WELL AS ON THURSDAY. LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP. HOWEVER...A FEW STORMS ON TUESDAY MAY APPROACH SEVERE LEVELS. HEAT INDEX VALUES WILL BE IN THE LOWER 90S TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042>046-048-051>057-061-251100- CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION- 306 PM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP. HOWEVER...MOST LOCATIONS WILL REMAIN DRY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY AFTERNOONS...AS WELL AS ON THURSDAY. LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP. HEAT INDEX VALUES WILL BE IN THE LOWER 90S TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-251100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 306 PM CDT MON MAY 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP. HOWEVER...MOST LOCATIONS WILL REMAIN DRY. MINOR FLOODING WILL CONTINUE ALONG THE WABASH RIVER...FROM AROUND HUTSONVILLE UPSTREAM...FOR SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY AFTERNOONS...AS WELL AS ON THURSDAY. LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE THE MAIN THREATS WITH ANY STORMS THAT DEVELOP. HEAT INDEX VALUES WILL REACH THE LOWER 90S TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. GEELHART
The Lincoln radar (KILX), 8 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
8 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
A large cottonwood tree was blown down onto power lines, resulting in a four hour power outage.
Several trees were knocked down onto powerlines, resulting in a brief power outage in parts of Divernon.
Slow moving, training thunderstorm cells produced an area of flash flooding in eastern Menard County. Rainfall rates of nearly 1.50 inches per hour for more than 3 hours were reported. Rainfall totals of nearly 5.00 inches were reported near the Logan County line. Many rural roads were inundated by the flooding.
Slow moving, training thunderstorm cells produced an area of flash flooding in western Logan County. Rainfall rates of 1.50 inches per hour were reported for about three hours. Many rural roads were inundated by the flooding, particularly near Middletown.
Several trees and power lines were blown down near Route 17 and Route 89.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227257, 228976, 227258, 230466, 227260, 227261, 227262, 227263, 237486, 237489, 227264, 227265, 227282.